Alert archive / Florida / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS Tallahassee, FL

June 7, 2017Leon County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jun 7, 2017, 4:12 PM EDT for Leon County, Florida. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2017, 4:12 PM EDT (20:12 UTC)
Expired
Jun 7, 2017, 6:15 PM EDT
In force
2 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 18 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 4:55 PM EDTFLASH FLOOD1 Ese Maclay State Gard, FLSEVERAL SOURCES REPORTED THE RIGHT LANE OF THOMASVILLE ROAD NORTHBOUND IS FLOODED ABOUT 1 FOOT DEEP BETWEEN WOODBINE DRIVE AND PAPILLION WAY.
Jun 7, 5:15 PM EDTFLASH FLOOD4 N Tallahassee Coml Ai, FLROAD CLOSURE DUE TO FLOODING REPORTED AT THE 3400 BLOCK OF NORTH MERIDIAN ROAD AT JOHN HANCOCK DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

477 
WGUS52 KTAE 072012
FFWTAE
FLC073-072215-
/O.NEW.KTAE.FF.W.0011.170607T2012Z-170607T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
412 PM EDT WED JUN 7 2017

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Central Leon County in Big Bend of Florida...

* Until 615 PM EDT

* At 411 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 4 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Tallahassee, Tallahassee Comm College, Macon Community Park, Levy
  Park, Tallahassee Memorial Hosp, Baum, Maclay State Gardens,
  Killearn Estates, Lake Ella, Lake Jackson, Tallahassee Mall,
  Winthrop Park, Forest Meadows Park, Mission San Luis and Pisgah
  Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3052 8404 3049 8404 3043 8440 3051 8440
      3052 8439 3053 8439 3060 8406 3052 8403

$$

ADL
1 follow-up statement
522 
WGUS72 KTAE 072128
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
528 PM EDT WED JUN 7 2017

FLC073-072215-
/O.CON.KTAE.FF.W.0011.000000T0000Z-170607T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Leon FL-
528 PM EDT WED JUN 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT 
FOR CENTRAL LEON COUNTY...

At 527 PM EDT, gauge reports indicated that heavy rain was falling
over the warned area. 4 to 6 inches of rain have fallen.
Flash flooding is already occurring.

Some locations that will experience flooding include...
Tallahassee, Tallahassee Comm College, Macon Community Park, Levy
Park, Tallahassee Memorial Hosp, Baum, Maclay State Gardens, Killearn
Estates, Lake Ella, Lake Jackson, Tallahassee Mall, Winthrop Park,
Forest Meadows Park, Mission San Luis and Pisgah Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3052 8404 3049 8404 3043 8440 3051 8440
      3052 8439 3053 8439 3060 8406 3052 8403

$$

ADL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:42 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 7, 3:42 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
342 PM EDT Wed Jun 7 2017

.NEAR TERM [Through Tonight]...

A broad, weak surface low currently resides near the Gulf Coast just
offshore the FL Panhandle with a quasi-stationary front stretching
ENE across northern FL and southern GA. The low and associated front
will gradually slide southeastward tonight, with drier air gradually
pushing into our northwestern areas leading to dwindling chances of
showers and thunderstorms. However, for the remainder of the
afternoon and early evening very moist air will persist across most
of our area with PWAT values over 2" from the FL Panhandle into the
FL Big Bend and southwest GA.

As a result of the deep layer moisture and frontal forcing,
scattered showers and thunderstorms are currently increasing in
coverage this afternoon. Instability is highest near and SE of the
front where SBCAPE has increased to 2000-2500 J/kg. Combined with 20
to 25 kts of effective bulk shear this could lead to a few strong
wind gusts in strongest thunderstorms, although widespread severe
weather is not expected. Isolated areas of heavy rainfall are also
possible through the early evening, especially near the front in the
FL Big Bend and south central GA. Widespread flooding is not
expected, although very heavy rainfall rates could lead to ponding
on roadways in slow-moving thunderstorms. Low temperatures tonight
will range from the mid 60s in SE Alabama and SW Georgia to lower
70s along the Gulf Coast.

.SHORT TERM [Thursday Through Friday Night]...

In the upper levels a trough will be over the region. At the
surface a low off of the South Carolina Coast will bring wrap
around moisture to the region on Thursday. Thursday night through
Saturday morning a weak pressure pattern will be over the region.
A slight chance for rain is expected Thursday morning in the
Eastern Big Bend Counties as wrap around moisture remains in
place. The rest of the forecast is dry except for perhaps a shower
in the Eastern Big Bend on Friday afternoon. Cloud cover will
clear out on Thursday from west to east as drier air moves in.
Highs will be in the low to mid 80s on Thursday and in the upper
80s on Friday. Lows will be in the 60s.

.LONG TERM [Saturday Through Wednesday]...

In the upper levels a ridge will build into the region by Saturday
night. At the surface high pressure centered near Bermuda will
bring southerly flow back to the region. Increased low level
moisture will bring showers and thunderstorms back to the region.
POPs will increase starting Sunday. Widespread POPs of 40 to 50
percent are forecast for Monday, Tuesday and Wednesday. Highs will
be in the upper 80s. Lows will be in the lower 70s.

&&

.AVIATION [Through 18Z Thursday]...

Periods of MVFR conditions are expected through tonight for all
locations as widespread convection moves through the area. Brief IFR
conditions may be possible until this evening at ECP and TLH as they
are expected to receive most of the heavier showers and
thunderstorms. Low ceilings hanging around after midnight will keep
MVFR conditions in place at most locations through early tomorrow
morning. Slow clearing and lifting of the ceilings will spread from
west to east bringing VFR conditions by sunrise Thursday.
&&

.MARINE...

Winds will become northeasterly tonight as a cold front moves
through overnight with moderate winds and seas. Showers and
thunderstorms are likely overnight east of Apalachicola. Light
winds and low seas are expected this weekend. A wet weather
pattern will return on Sunday.

&&

.FIRE WEATHER...

An upper level disturbance will move east of the region on Thursday
with drier and slightly cooler weather arriving into the weekend.
Afternoon relative humidity values will drop into the mid 30 percent
range by Friday, however, red flag conditions are not expected.
Humidity levels will begin to slowly increase on Saturday as
southerly flow returns to the region.

&&

.HYDROLOGY...

Local rivers are steady or slowly rising. Some minor flooding is
expected along the St. Marks River near Newport. No other rivers
are expected to reach flood stage. Rain totals so far have been
highest (3 to 5 inches) in Bay County and in Big Bend Florida from
Gulf County to Southern Lowndes County. Another one to two inches
of rain is expected this afternoon and evening. Isolated amounts
of two to four inches are possible. Some flash flooding is
possible with heavier showers and storms, particularly in urban
areas and places that have already seen high rain amounts.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   67  85  65  90  68 /  50  10   0   0  10
Panama City   70  84  70  85  72 /  30   0   0   0  10
Dothan        65  85  65  87  67 /  20  10   0   0   0
Albany        64  83  64  87  68 /  30  10   0   0   0
Valdosta      66  82  63  89  68 /  50  20   0  10  10
Cross City    70  83  66  87  69 /  70  30  10  20  10
Apalachicola  70  84  69  85  72 /  50  10  10  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until 6 PM EDT /5 PM CDT/ this evening for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...McDermott
LONG TERM...McDermott
AVIATION...Lahr/Patton
MARINE...McDermott
FIRE WEATHER...Godsey
HYDROLOGY...McDermott

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:33 AM EDTAreal Flood AdvisoryTAEMadison117 min
Jun 7, 10:16 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton8 hr

Nearby

Flash Flood Warnings in Florida, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.